Alert archive / Illinois / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 34, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at May 20, 2012, 7:46 PM CDT for 4 counties in Illinois. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2012, 7:46 PM CDT (00:46 UTC)
- Expired
- May 20, 2012, 8:45 PM CDT
- In force
- 59 min
- Issued by
- NWS Chicago, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Grundy County, IL, Kankakee County, IL, Livingston County, IL, Will County, IL
The radar
The Chicago radar (KLOT), 59 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 2073 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
900
WUUS53 KLOT 210046
SVRLOT
ILC063-091-105-197-210145-
/O.NEW.KLOT.SV.W.0034.120521T0046Z-120521T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
746 PM CDT SUN MAY 20 2012
THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN GRUNDY COUNTY IN NORTHEAST ILLINOIS...
WESTERN KANKAKEE COUNTY IN NORTHEAST ILLINOIS...
NORTHEASTERN LIVINGSTON COUNTY IN CENTRAL ILLINOIS...
SOUTHWESTERN WILL COUNTY IN NORTHEAST ILLINOIS...
* UNTIL 845 PM CDT
* AT 742 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
TWO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THEE FIRST STORM WAS
LOCATED NEAR ODELL...THE OTHER WAS NEAR BRACEVILLE. BOTH WERE
MOVING NORTHEAST AT 20 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
DIAMOND...BRAIDWOOD AND BRACEVILLE AROUND 755 PM CDT.
WILMINGTON AROUND 820 PM CDT.
ELWOOD AROUND 830 PM CDT.
LAKEWOOD SHORES AND MANHATTAN AROUND 845 PM CDT.
LAT...LON 4090 8866 4137 8835 4142 8813 4144 8790
4119 8803 4099 8822 4099 8825 4095 8826
4081 8842
TIME...MOT...LOC 0046Z 226DEG 16KT 4095 8852 4125 8826
WIND...HAIL 60MPH 1.00IN
$$
IZZI4 follow-up statements
756
WWUS53 KLOT 210100
SVSLOT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
800 PM CDT SUN MAY 20 2012
ILC063-091-105-197-210145-
/O.CON.KLOT.SV.W.0034.000000T0000Z-120521T0145Z/
KANKAKEE IL-LIVINGSTON IL-WILL IL-GRUNDY IL-
800 PM CDT SUN MAY 20 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
GRUNDY...SOUTHWESTERN WILL...NORTHEASTERN LIVINGSTON AND WESTERN
KANKAKEE COUNTIES UNTIL 845 PM CDT...
AT 756 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE FIRST STORM WAS LOCATED 6
MILES SOUTHEAST OF ODELL...THE OTHER WAS NEAR DIAMOND. BOTH WERE
MOVING NORTHEAST AT 20 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
DIAMOND AROUND 805 PM CDT.
BRACEVILLE AROUND 810 PM CDT.
BRAIDWOOD AROUND 820 PM CDT.
WILMINGTON AND ELWOOD AROUND 835 PM CDT.
LAKEWOOD SHORES AND MANHATTAN AROUND 845 PM CDT.
SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS!
LAT...LON 4090 8866 4137 8835 4142 8813 4144 8790
4119 8803 4099 8822 4099 8825 4095 8826
4081 8842
TIME...MOT...LOC 0100Z 226DEG 16KT 4095 8843 4133 8824
WIND...HAIL 60MPH 1.00IN
$$
IZZI374
WWUS53 KLOT 210120
SVSLOT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
820 PM CDT SUN MAY 20 2012
ILC063-091-105-197-210145-
/O.CON.KLOT.SV.W.0034.000000T0000Z-120521T0145Z/
KANKAKEE IL-LIVINGSTON IL-WILL IL-GRUNDY IL-
820 PM CDT SUN MAY 20 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
GRUNDY...SOUTHWESTERN WILL...NORTHEASTERN LIVINGSTON AND WESTERN
KANKAKEE COUNTIES UNTIL 845 PM CDT...
AT 815 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE FIRST STORM WAS
LOCATED 6 MILES EAST OF ODELL AND THE OTHER WAS NEAR CHANNAHON. BOTH
WERE MOVING NORTHEAST AT 20 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
BRACEVILLE AROUND 825 PM CDT.
BRAIDWOOD AROUND 835 PM CDT.
ELWOOD...WILMINGTON...LAKEWOOD SHORES AND MANHATTAN AROUND 845 PM
CDT.
LAT...LON 4094 8857 4138 8832 4142 8813 4144 8790
4119 8803 4099 8822 4099 8825 4095 8826
4081 8842
TIME...MOT...LOC 0120Z 226DEG 16KT 4102 8839 4138 8820
WIND...HAIL 60MPH 1.00IN
$$
IZZI568
WWUS53 KLOT 210134
SVSLOT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
834 PM CDT SUN MAY 20 2012
ILC063-091-105-197-210145-
/O.CON.KLOT.SV.W.0034.000000T0000Z-120521T0145Z/
KANKAKEE IL-LIVINGSTON IL-WILL IL-GRUNDY IL-
834 PM CDT SUN MAY 20 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
GRUNDY...SOUTHWESTERN WILL...NORTHEASTERN LIVINGSTON AND WESTERN
KANKAKEE COUNTIES UNTIL 845 PM CDT...
AT 834 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM ODELL TO GARDNER TO ELWOOD...MOVING NORTHEAST AT 20 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
GARDNER...ELWOOD...WILMINGTON AND LAKEWOOD SHORES AROUND 845 PM
CDT.
LAT...LON 4094 8857 4137 8832 4142 8813 4144 8790
4119 8803 4099 8822 4099 8825 4095 8826
4091 8850
TIME...MOT...LOC 0135Z 226DEG 16KT 4103 8855 4116 8834
4143 8814
WIND...HAIL 60MPH <.50IN
$$
IZZI920
WWUS53 KLOT 210144
SVSLOT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
844 PM CDT SUN MAY 20 2012
ILC063-091-105-197-210154-
/O.EXP.KLOT.SV.W.0034.000000T0000Z-120521T0145Z/
KANKAKEE IL-LIVINGSTON IL-WILL IL-GRUNDY IL-
844 PM CDT SUN MAY 20 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRUNDY...
SOUTHWESTERN WILL...NORTHEASTERN LIVINGSTON AND WESTERN KANKAKEE
COUNTIES WILL EXPIRE AT 845 PM CDT...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS.
LAT...LON 4094 8857 4137 8832 4142 8813 4144 8790
4119 8803 4099 8822 4099 8825 4095 8826
4091 8850
TIME...MOT...LOC 0144Z 226DEG 16KT 4106 8851 4119 8830
4146 8810
$$
IZZIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 7:06 PM CDT, 40 minutes earlier.
Area forecast discussion, May 20, 7:06 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 706 PM CDT SUN MAY 20 2012 .MESOSCALE DISCUSSION... UPDATED 455 PM CDT... MORE ROBUST CONVECTION DEVELOPED OVER NORTHERN ILLINOIS THOUGH RADAR IMAGERY SHOWS GUST FRONT OUTRUNNING AREA OF THUNDERSTORMS WITH A WEAKENING TREND FOR ONGOING THUNDERSTORMS. A FEW SHOWERS HAVE TRIED TO DEVELOP AS THIS NEW BOUNDARY PUSHES EAST...BUT OVERALL NEW DEVELOPMENT HAS NOT BEEN ABLE TO TAKE OFF DESPITE NEARLY 1500 J/KG MLCAPE. THE EXCEPTION IS ALONG THE SOUTHERN PORTIONS OF THE GUST FRONT //NORTHERN LASALLE COUNTY// WHERE BETTER CONVERGENCE IS HELPING SUSTAIN DEVELOPMENT. GIVEN THE MODERATELY UNSTABLE WEAKLY SHEARED ENVIRONMENT OUT AHEAD OF THE LINE...CONTINUE TO CALL FOR A LOW BUT NON ZERO SEVERE THREAT AS WE HEAD INTO THE EVENING...AND ANY SEVERE WEATHER THAT DOES OCCUR WILL LIKELY BE PULSY AND SHORT LIVED. BMD && .DISCUSSION... 328 AM CDT ANOTHER HOT DAY WILL BE ON TAP BEFORE THE CHANCES FOR SHOWERS AND THUNDERSTORMS INCREASE THIS AFTERNOON AND EVENING AS A COLD FRONT MOVES THROUGH. COOLER TEMPERATURES WILL THEN GREET THE START OF THE WEEK BEFORE A STRONG HEATING MAKES THE END OF THE WEEK HOT! AT THE SURFACE...LOW PRESSURE IS LIFTING UP THROUGH SOUTHEASTERN MINNESOTA THIS MORNING AND WILL CONTINUE TO PULL INTO WISCONSIN. DRAPED SOUTHWEST FROM THIS LOW IS A COLD FRONT THAT WILL BRING THE MAIN FOCUS FOR SHOWERS AND THUNDERSTORMS TO THE AREA. PRIOR TO THE ARRIVAL OF THE FRONT...STRONG SOUTHERLY FLOW AND A SKY WITH A FEW CLOUDS WILL ALLOW MOST LOCATIONS TO HEAT TO THE SAME LEVELS AS THEY DID YESTERDAY...LIKELY EVEN A DEGREE OR TWO WARMER. THE GFS AND LOCAL WRF RUNS HAVE BEEN PRETTY CONSISTENT AT DEVELOPING SOME PREFRONTAL THUNDERSTORMS EARLY IN THE AFTERNOON. THESE MODELS ARE PICKING UP ON A WEAK WAVE THAT IS LIFTING NORTHEAST THROUGH NORTHEASTERN OKLAHOMA THIS MORNING. ALL INDICATIONS THROUGH SPC/S RAP OBJECTIVE ANALYSIS...AS WELL AS FORECAST/RAW SOUNDINGS INDICATE THAT THE AREA WILL BECOME UNSTABLE EARLY THIS MORNING. SURFACE BASED CAPE IS PROGGED TO BE 1500-2000+ J/KG...AND THIS WAVE MOVING ACROSS COULD PROVIDE JUST ENOUGH SHEAR AID IN THUNDERSTORM DEVELOPMENT. COUPLE THAT WITH SOME COOLING ALOFT AND STRONG SURFACE HEATING TO KEEP LAPSE RATES HIGH...AND THAT WOULD SUGGEST THAT THERE IS THE POTENTIAL FOR SOME STORMS TO SUPPORT MARGINAL HAIL...BUT MORE CONCERNED WITH THE INVERTED V SIGNATURE ON THE SOUNDINGS AND 1200+ J/KG OF DCAPE AVAILABLE...THINKING IS THAT THE POTENTIAL FOR WET MICROBURSTS AND STRONG WINDS WILL BE THE BIGGEST THREAT. PWATS HAVE DOUBLED OVER THE LAST 24 HOURS AT BOTH LINCOLN AND DAVENPORT...AND GUIDANCE IS SUGGESTING THAT ANYWHERE FROM 1.3 TO 1.5 INCHES OF PRECIPITABLE WATER WILL BE AVAILABLE IN THE LOWER 400 MB OF THE ATMOSPHERE THIS AFTERNOON. WHILE THIS WILL NOT LEAD TO TORRENTIAL AND EXTREMELY EFFICIENT RAIN PRODUCING STORMS...IT WILL STILL LEAVE THE POTENTIAL FOR FLASH FLOODING ACROSS HIGHLY URBANIZED AREAS. THE GOING FORECAST STILL SEEMS PRETTY WELL ON TRACK WITH OVERALL TIMING...BUT SUGGESTIONS ARE THAT THE FRONT IS A SMIDGEN QUICKER THAN EARLIER THINKING. PRESENT TIMING FOR THE MAIN THUNDERSTORMS TRIGGERED BY THE FRONT WILL PUSH THROUGH ROCKFORD IN THE LATE AFTERNOON TO EARLY EVENING...AND THEN EAST AND INTO CHICAGO A FEW HOURS BEYOND. THIS IS JUST A SLIGHT NUDGE QUICKER THAN THE INHERITED FORECAST. IF THE AREA DOES MANAGE TO SQUEEZE OUT THUNDERSTORMS THIS AFTERNOON WELL AHEAD OF THE FRONT...THAT WILL INJECT MORE CLOUDS INTO THE SKIES AND THAT WOULD LEAD TO HIGH BUST POTENTIAL WITH REGARDS TO THE LOWER 90S ANTICIPATED TODAY. FOR NOW WILL LEAN THE FORECAST TOWARDS SHOWERS AND THUNDERSTORMS WITH THE INITIAL FRONT. WINDS WILL THEN TURN WEST AND NORTHWESTERLY BEHIND THE FRONT AND THE ATMOSPHERE WILL THEN BEGIN TO DRY FROM THE MID LEVELS DOWN. BELIEVE WE WILL HAVE SOME CLOUDS LOCKED IN PLACE WITH A SUBSIDENCE INVERSION...AND THAT COULD HELP TO KEEP HIGHS ON MONDAY RIGHT AROUND 70 FOR MOST OF THE AREA...WITH RIGHT AROUND 60 FOR AREAS ALONG THE LAKE FRONT. UPPER LEVEL TROUGH WILL THEN PUSH BEYOND THE CWA LATE MONDAY AFTERNOON AND INTO THE EVENING HOURS...AND SURFACE HIGH PRESSURE WILL BUILD IN. THROUGH AT LEAST WEDNESDAY...WINDS WILL REMAIN NORTHERLY AS COOL NORTHWESTERLY FLOW ALOFT WILL KEEP HIGHS NEAR NORMAL FOR MID MAY /LOWER 70S/. FLOW WILL SLOWLY BECOME SOUTHERLY BY MIDWEEK AND LONG RANGE GUIDANCE CONTINUES TO SUGGEST THE BIG THREAT FOR HEAT TO BE LURKING BY NEXT WEEKEND. BOTH THE GEM AND EC INDICATE +20 TO +24 DEGREE AIR AT H8 OVERHEAD BY THE WEEKEND. TRANSLATED DOWN TO THE SURFACE...AND MUCH OF THE AREA COULD SEE HIGHS IN THE LOWER TO MID 90 RANGE...WITH HIGHER VALUES POSSIBLE. THE GFS IS NOT SHOWING AS STRONG OF A WARMING SIGNAL AT THIS POINT...AND WILL ONLY CARRY LOWER 90S IN THAT TIME. PRECIP CHANCES LOOK TO BE MINIMAL THROUGH MUCH OF THE WEEK. BY THURSDAY...AN UPPER LEVEL TROUGH WILL LIFT THROUGH THE NORTHERN PLAINS AND UPPER MISSISSIPPI VALLEY...WITH A SURFACE LOW LIFTING NORTH INTO WISCONSIN AND ONTARIO. AN ATTENDANT COLD FRONT HAD BEEN PROGGED TO STALL OUT OVER CENTRAL WISCONSIN AND NOT IMPACT THE CWA...BUT THE 00Z ECMWF IS INDICATING THAT THE FRONT COULD SAG SOUTH AND STALL ACROSS THE WEATHER DIVIDING INTERSTATE 80. THIS IS A BIT OF A SHIFT OVER MULTIPLE PREVIOUS RUNS...KEEPING THE HEART OF THE STRONG UPPER LEVEL RIDGE ACROSS THE ARKLATEX REGION VS MIDDLE MISSISSIPPI VALLEY. NOT SURE IF THIS IS JUST AN ODD ONE RUN BLIP FROM THE EC OR IF IT IS CATCHING ONTO A TREND. REGARDLESS...WILL KEEP A MINIMAL MENTION LATE IN THE WEEK AND THEN DRY OUT AS THE FURNACE BEGINS TO CRANK OUT STRONG SUMMERLIKE TEMPERATURES. SHEA && .AVIATION... //ORD AND MDW CONCERNS...UPDATED 00Z... * PSBL TS THRU 02Z AT MDW. * WIND VEERING FROM SOUTHWEST TO WEST...THEN NORTHWEST AS FRONT APPROACHES. * PSBL PATCHY MVFR CIGS LATE TONIGHT/EARLY MONDAY. BEACHLER //DISCUSSION...UPDATED 00Z... UPPER LEVEL DISTURBANCE CONTINUES TO PUSH EAST ACROSS NORTHERN IL/NORTHWEST IN EARLY THIS EVENING. ISOLATED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED AHEAD OF A COLD FRONT THIS AFTERNOON AND WILL CONTINUE TO PUSH EAST THROUGH THIS EVENING. AT THIS TIME IT APPEARS THE THUNDER THREAT WILL REMAIN SOUTHEAST OF ORD...WHILE MDW/GYY CONTINUE TO SEE A HIGHER PROBABILITY OF SEEING THUNDER. THUS HAVE MAINTAINED MENTION OF THUNDER AS A TEMPO GROUP FOR THOSE SITES. IN ADDITION GUSTY WINDS MAY CONTINUE THROUGH 02Z FROM THE SOUTHWEST...THEN ARND SUNSET THE WINDS WILL BEGIN TO DIMINISH AND WIND DIR VEERS TO THE NORTHWEST AND EVENTUALLY NORTH OVERNIGHT. THE NEXT CONCERN OVERNIGHT WILL BE THE POSSIBILITY FOR MVFR CIGS. AT THIS TIME IT APPEARS THE BEST CHANCE FOR MVFR CIGS TO DEVELOP WILL BE ACROSS SOUTHERN WISC AIRFIELDS...HOWEVER HAVE HELD ONTO SCT CIGS AT 2-3KFT AGL. FEEL MORE CONFIDENT THAT ENOUGH DRY AIR WILL PUSH INTO THE NORTHERN IL AIRFIELDS AND LIMIT SKY COVER. HIGH PRESSURE BUILDS IN FROM THE WEST OVERNIGHT...AS WINDS VEER FURTHER NORTHEAST BY DAYBREAK. THIS WILL ALLOW A STEADY FEED OF NORTHEAST WINDS TO ORD/MDW AIRFIELDS...WITH OCCASIONAL GUSTS TO 20KT BY MIDDAY MON. AT THIS TIME SCT TO PSBLY BKN CIGS WILL OCCUR MIDDAY...WITH BASES ARND 5KFT AGL. BEACHLER //ORD AND MDW CONFIDENCE...UPDATED 00Z... * HIGH CONFIDENCE IN ORD REMAINING DRY THIS EVENING AND NO THUNDER. * MEDIUM CONFIDENCE IN MDW TEMPO GROUP OF TSRA. * HIGH CONFIDENCE IN WIND DIR/SPEED...ALONG WITH WINDS VEERING NORTHWEST THEN NORTHEAST EARLY MONDAY. * MEDIUM CONFIDENCE IN CIGS FORECAST OVERNIGHT EARLY MONDAY. BEACHLER //OUTLOOK FOR ORD/MDW FOR 12Z TUESDAY-12Z SUNDAY...UPDATED 00Z... TUESDAY THROUGH WEDNESDAY...VFR. THURSDAY...VFR. SLIGHT CHANCE OF SHRA/TSRA LATE. FRIDAY...VFR. SLIGHT CHANCE OF SHRA/TSRA. SATURDAY...VFR. BEACHLER && .MARINE... 241 PM CDT AT MID AFTERNOON...LOW PRES WAS OVER THE WESTERN U.P. OF MI WITH A COLD FRONT EXTENDING SSW ACROSS WI...NW AND W CENTRAL IL...THEN CURVING SW ACROSS MO. AS THE LOW CONTINUES MOVING NE ACROSS LAKE SUPERIOR AND INTO ONTARIO THIS EVENING...THE ASSOCIATED COLD FRONT WILL PUSH E ACROSS LAKE MI SHIFTING WINDS FROM S AND SW TO W AND NW AT MODERATE STRENGTH. BEHIND THE COLD FRONT...HIGH PRES WILL MOVE SE FROM THE NORTHERN AND CENTRAL PLAINS TO THE UPPER MIDWEST...MID MO VALLEY AND THE SOUTHERN PLAINS OVERNIGHT. STRONG COLD AIR ADVECTION AND PRES RISES DO NOT ARRIVE UNTIL OVERNIGHT/EARLY MON MORNING...AFTER THE MID AND UPPER LEVEL TROF AXISES MOVE E OVER THE LAKE. WITH THE RIDGE OF HI PRES SHIFTING E OVER THE UPPER GREAT LAKES...MID MS VALLEY AND THE OZARKS DURING MON AND MON NIGHT THE N WINDS WILL SLACKEN...AND EVENTUALLY BECOME LIGHT WHILE THE RIDGE CROSSES LAKE MI BEFORE A RETURN FLOW OF SE AND S WINDS KICK IN ON THE BACK SIDE HIGH DURING TUE NIGHT. THE S WINDS INCREASE TO MODERATE STRENGTH WED NIGHT AND THU AS ANOTHER LOW PRES AND COLD FRONT COMBO APPROACH LAKE MI FROM THE W. WITH THE DELAYED ONSET OF STRONGER N WINDS REACHING THE S END OF LAKE MI OVERNIGHT AND THE PRES GRADIENT STARTING TO LESSEN MON MORNING LO LONGER APPEARS THAT WINDS NOR WAVES WILL REACH SMALL CRAFT ADVISORY CRITERIA SO WILL BE CANCELED. TRS && .LOT WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LM...NONE. &&
Hazardous weather outlook, May 20, 4:23 PM CDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 423 PM CDT SUN MAY 20 2012 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 212130- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 423 PM CDT SUN MAY 20 2012 /523 PM EDT SUN MAY 20 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORMS...A FEW MAY MAY PRODUCE: STRONG DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. HAIL TO ONE INCH. LOCALLY HEAVY RAINFALL. AREAS AFFECTED AND TIMING: THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON ACROSS NORTHCENTRAL ILLINOIS STRETCHING SOUTH THROUGH CENTRAL ILLINOIS AHEAD OF A COLD FRONT. ADDITIONAL ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP ACROSS PORTIONS OF NORTHEASTERN ILLINOIS AND NORTHWESTERN INDIANA AHEAD OF THE MAIN AREA OF THUNDERSTORMS ASSOCIATED WITH THE COLD FRONT. ONCE THE COLD FRONT MOVES ACROSS THE AREA THIS EVENING... THUNDERSTORMS WILL COME TO AN END FROM WEST TO EAST. DISCUSSION: A LOW PRESSURE SYSTEM CENTERED OVER NORTHCENTRAL WISCONSIN CONTINUES TO LIFT NORTHEAST THIS AFTERNOON...AS A TRAILING COLD FRONT STRETCHES SOUTHWEST THROUGH FAR NORTHWEST ILLINOIS AND SOUTHEAST IOWA WILL PUSH EAST ACROSS NORTHERN ILLINOIS LATER THIS EVENING...AND PUSH THROUGH NORTHWEST INDIANA SHORTLY AFTER MIDNIGHT. THE ATMOSPHERE HAS BECOME MOIST AND UNSTABLE AHEAD OF THIS COLD FRONT OVER NORTHERN ILLINOIS AND NORTHWEST INDIANA. SCATTERED THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON ALONG AND AHEAD OF THE COLD FRONT. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE WITH THE MAIN THREAT BEING THE POTENTIAL FOR MICRO BURSTS WHICH COULD PRODUCE STRONG DAMAGING WIND GUSTS. THERE IS ALSO A SMALL THREAT OF LARGE HAIL DUE TO THE COLD AIR ALOFT. HOWEVER...THIS THREAT WILL BE LIMITED DUE TO THE OVERALL WEAK DEEP LAYER WIND SHEAR. A FEW PRE FRONTAL THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...BUT THE MAJORITY OF THUNDERSTORMS ARE EXPECTED LATER THIS AFTERNOON AND EVENING WITH THE ARRIVAL OF THE COLD FRONT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A CHANCE OF UNSEASONABLY HOT AND HUMID CONDITIONS DEVELOPING BY NEXT WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-212130- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 423 PM CDT SUN MAY 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS TONIGHT...SOME OF THE THUNDERSTORMS COULD PRODUCE WIND GUSTS IN EXCESS OF 35 KNOTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT FOR THE ILLINOIS AND INDIANA NEARSHORE WATERS FROM NORTHERLY ISLAND THROUGH MICHIGAN CITY INDIANA MONDAY AFTERNOON THROUGH TUESDAY MORNING. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-212130- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 423 PM CDT SUN MAY 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS OVER ALL OF LAKE MICHIGAN TONIGHT...WITH SOME THUNDERSTORMS POSSIBLY LINGERING OVER THE FAR SOUTHEASTERN PORTION OF THE LAKE INTO EARLY MONDAY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS OVER THE NORTHERN PORTIONS OF THE LAKE THURSDAY NIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO BEACHLER
In the hours before
Local storm report, May 20, 7:13 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
713 PM CDT SUN MAY 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM TSTM WND GST GRANT PARK 41.24N 87.64W
05/20/2012 M59 MPH KANKAKEE IL TRAINED SPOTTER
STATE LINE RD AND 10500N. ALSO HALF INCH HAIL.
&&
ACSLocal storm report, May 20, 7:21 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
721 PM CDT SUN MAY 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND GST MARENGO 42.25N 88.60W
05/20/2012 M58.00 MPH MCHENRY IL TRAINED SPOTTER
0410 PM HAIL MARENGO 42.25N 88.60W
05/20/2012 M1.00 INCH MCHENRY IL TRAINED SPOTTER
&&
ACSLocal storm report, May 20, 7:29 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
729 PM CDT SUN MAY 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM HAIL MOMENCE 41.16N 87.66W
05/20/2012 M0.75 INCH KANKAKEE IL TRAINED SPOTTER
&&
ACSSpecial weather statement, May 20, 7:38 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 738 PM CDT SUN MAY 20 2012 ILZ021>023-210115- GRUNDY IL-KANKAKEE IL-WILL IL- 738 PM CDT SUN MAY 20 2012 ...SPECIAL WEATHER STATEMENT... AT 733 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR GARDNER...MOVING NORTHEAST AT 25 MPH. UP TO PENNY SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BRACEVILLE... GARDNER... MAZON... BRAIDWOOD... DIAMOND... COAL CITY... LAKEWOOD SHORES... WILMINGTON... ELWOOD... THE FOLLOWING LOCATIONS MAY ALSO BE IMPACTED... KANKAKEE RIVER STATE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4143 8809 4116 8791 4112 8845 4121 8849 TIME...MOT...LOC 0038Z 230DEG 23KT 4120 8825 BIRK/RC
Special weather statement, May 20, 7:41 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 741 PM CDT SUN MAY 20 2012 ILZ021-023-032-033-039-210115- FORD IL-GRUNDY IL-IROQUOIS IL-KANKAKEE IL-LIVINGSTON IL- 741 PM CDT SUN MAY 20 2012 ...SPECIAL WEATHER STATEMENT... AT 738 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DWIGHT TO CULLOM...MOVING EAST AT 20 MPH. UP TO PENNY SIZE HAIL...WINDS TO 50 MPH...BRIEF HEAVY DOWNPOURS... ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... ODELL... DWIGHT... CULLOM... HERSCHER... PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. HEAVY RAINFALL COULD LEAD TO STANDING WATER ON ROADWAYS AND POOR VISIBILITY. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. LAT...LON 4115 8815 4091 8801 4078 8856 4108 8874 TIME...MOT...LOC 0041Z 249DEG 15KT 4106 8846 4085 8840 BIRK/RC
Special weather statement, May 20, 7:42 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 742 PM CDT SUN MAY 20 2012 ILZ021>023-210115- GRUNDY IL-KANKAKEE IL-WILL IL- 742 PM CDT SUN MAY 20 2012 ...SPECIAL WEATHER STATEMENT... AT 733 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR GARDNER...MOVING NORTHEAST AT 25 MPH. UP TO PENNY SIZE HAIL...WINDS TO 50 MPH...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BRACEVILLE... GARDNER... MAZON... BRAIDWOOD... DIAMOND... COAL CITY... LAKEWOOD SHORES... WILMINGTON... ELWOOD... THE FOLLOWING LOCATIONS MAY ALSO BE IMPACTED... KANKAKEE RIVER STATE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4143 8809 4116 8791 4112 8845 4121 8849 TIME...MOT...LOC 0038Z 230DEG 23KT 4120 8825 BIRK/RC
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:17 PM CDT | Severe Thunderstorm Warning | LOT | Kankakee, Will | 43 min |
| May 20, 7:38 PM CDT | Special Weather Statement | LOT | Grundy | 37 min |
| May 20, 7:41 PM CDT | Special Weather Statement | LOT | Livingston | 34 min |
| May 20, 7:42 PM CDT | Special Weather Statement | LOT | Grundy | 33 min |
| May 20, 7:47 PM CDT | Special Marine Warning | LOT | 118 min | |
| May 20, 8:38 PM CDT | Severe Thunderstorm Warning | LOT | Iroquois, Kankakee | 54 min |
| May 21, 4:10 AM CDT | Small Craft Advisory | LOT | 29 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.